Singular solutions of polynomial webs in the plane. (Solutions singulières des tissus polynomiaux du plan.) (French) Zbl 1141.53013

The authors apply differential algebra to the study of singular solutions of first order differential equations with complex polynomial coefficients. Results obtained were either not previously known, or only known by analytic methods. These results are then applied to the theory of (polynomial) planar webs. The algebraic context is the ring \(\mathcal F \{y\}\) of differential polynomials in the differential indeterminate \(y\) over the field of complex rational function \(\mathcal F\). If \(P\) is a differential polynomial of order \(m\), its separant \(S_P\) is the partial of \(P\) with respect to \(y^{(m)}\). When \(P\) is of order one and reduced (no multiple factors), let \(R\) denote the \(y^\prime\) resultant of \(P\) and \(S_P\). The singular solutions of \(P=0\) are the irreducible components of \(R\).
The authors prove that a prime differential ideal is a component of singular solutions of \(P\) if and only if the ideal contains both \(P\) and \(S_P\). Moreover, any such prime ideal is generated, as a radical differential ideal, by an irreducible component of \(R\). For polynomial Clairaut equations, the authors give necessary and sufficient conditions for the existence of a unique component of singular solutions. Finally, the authors show that there is a correspondence between irreducible polynomial webs and prime differential ideals, and conclude therefore that the components of singular solutions are invariants of polynomial webs. Applications of this are presented.


53A60 Differential geometry of webs
12H05 Differential algebra
Full Text: DOI


[1] Buium, A., Differential algebra and Diophantine geometry, (1994), Hermann Paris · Zbl 0870.12007
[2] Dara, L., Singularités génériques des équations différentielles multiformes, Bol. soc. bras. mat., 6, 95-128, (1975) · Zbl 0405.34045
[3] Darboux, G., Sur LES solutions singulières des équations aux dérivées ordinaires du premier ordre, Bull. sci. math. astron., 4, 158-176, (1873)
[4] Forsyth, A.R., A treatise on differential equations, (1885), Macmillan
[5] Hénaut, A., Sur la linéarisation des tissus de \(\mathbb{C}^2\), Topology, 32, 531-542, (1993) · Zbl 0799.32010
[6] Hénaut, A., On planar web geometry through abelian relations and connections, Ann. of math., 159, 425-445, (2004) · Zbl 1069.53020
[7] A. Hénaut, Planar Web geometry through Abelian relations and singularities, in: Inspired by Chern, A Memorial Volume in Honor of a Great Mathematician, World Scientific, Sci. Publishing Co., River Edge, NJ, 2006
[8] Hubert, E., Essential components of an algebraic differential equation, J. symbolic comput., 28, 657-680, (1999) · Zbl 0943.34002
[9] Izumiya, S.; Yu, J., How to define singular solutions, Kodai math. J., 16, 227-234, (1993) · Zbl 0794.34003
[10] Kaplansky, I., An introduction to differential algebra, (1976), Hermann Paris
[11] Kolchin, E.R., Differential algebra and algebraic groups, (1973), Academic Press New York · Zbl 0264.12102
[12] Kolmogorov, A.N.; Yushkevich, A.P., Mathematics of the 19th century, vol. 3, (1998), Birkhäuser · Zbl 0892.01004
[13] O. Ripoll, Properties of the connection associated with planar webs and applications, soumis
[14] Ripoll, O., Géométrie des tissus du plan et équations différentielles, Thèse de doctorat, Université Bordeaux I, décembre 2005, disponible sur
[15] Ritt, J., Differential algebra, Coll. publ., vol. 33, (1966), Amer. Math. Soc. Dover
[16] ()
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.